Gastroenterology Community
consequences of using long term antibiotics
About This Community:

This forum is for questions regarding Gastroenterology issues such as Acid Reflux (GERD), Barretts Esophagus, Colitis, Colon/Bowel Disorders, Crohn's Disease, Diverticulitis/ Diverticulosis, Digestive Disorders and Stomach Pain.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

consequences of using long term antibiotics

I have two questions.
Prolong use of antibiotics can destroy the "good bacterias" in your stomach therefore making your digestive system susceptible to all sort of infection. One of the common infections is candida (yeast overgrowth). I suspect that I have it because of my history using antibiotics but I experience no candida symptoms. So here goes my first question, do i have candida?

On the same note, I am currently taking probiotic supplements to replenish the good bacterias in my stomach.  My question is do I have to take probiotic supplements the rest of my life, if not for how long? or will my natural flora eventually replenish itself?

For the record: I took 1 or more month long of Doxcycline. 2 weeks of antibiotics clarithromycin and amoxicillin (for H.pylori) and 2 weeks of Flagyl (for C. dificile)

Any answers or inputs would be greatly appreciated.
Related Discussions
4 Comments Post a Comment
Blank
Avatar_f_tn
When you take antibiotics, it kills ALL bacteria in the digestive tract, both good and bad.  Usually people naturally recover their good bacteria.  But for others, me included, they have to use probiotics in some form to get the good bacteria back more quickly.  So, whenever I finish up my last round of whatever antibiotic I'm on, I either drink Acidophilus milk or eat Activia yogurt for just two weeks (not for the rest of your life!), and my digestion (constipation) returns to normal.  I also drink extra water and eat plenty of fiber foods after antibiotics (whole grains and fresh vegies).  

Now, on the candida infection you have had, if you took antibiotics to get rid of it, supposedly it will go away.  But if it doesn't, then that means for some reason your body has too much yeast in it, and you'll tend to get re-infected.  This is a problem that can only be resolved by a specialist who understands body chemistry and all that jazz.  In any case, if you want to know if you've still got candida, the doc can test you for it.  Perhaps if you have it, and you go thru antibiotics again, and then as soon as you finish them up, you get the probiotics back in you, maybe you won't get the infection again.

You can do an online search for "candida causes, treatment," and visit some websites that will explain all that, and you can also do another search for "yeast, causes," and see what those websites say.  That way you'll understand why in the world you are having to go thru this so much of the time, and maybe find out what doc you should see or what you should do or should avoid doing, to keep from having these health problems all the time.
Blank
Avatar_f_tn
Sorry, I re-read your post, and realize now you don't have candida... that you are worried that maybe you have it.  But anyhow, my suggestions are still the same.  I don't know the signs and symptoms of candida, so once again, you could do a general search online to find out about that particular problem, and also, as I said, you could be tested for it by a doc to see if you do have that or any other health problem going on.
Blank
Avatar_f_tn
I appreciate your comments Gregg. It is good to know that I don’t have to take probiotics for the rest of my life.

As for the candida, I have brought up my concern to the Dr. and I even asked her to get me tested. She ignored my request and prescribed me an anti-fungal instead. I refuse to take the pill as I’m not even sure I have candida. The only indication that I might have it, as I had mentioned, is my history of antibiotic use. I was hoping I could find some information online but so far I haven’t found my answer.

Thanks anyway.
Blank
Avatar_f_tn
Well, here are the symptoms of candida, I copied and pasted it from another website:

•Frequent stomach pains and digestion problems
•Skin problems (skin infections, eczema, psoriasis, acne)
•Foggy brain / Trouble concentrating
•Constant tiredness and exhaustion
•Anxiety
•Mood swings
•Obsessive compulsive disorder (OCD)
•Anger outbursts
•Irritability
•Headaches
•Intense cravings for sugars, sweets, and breads
•Itchy skin
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Gastroenterology Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Digestive Answerers
Avatar_f_tn
Blank
CalGal
CA
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_m_tn
Blank
Morecambe
Weybridge, United Kingdom
168348_tn?1379360675
Blank
ChitChatNine
974371_tn?1364538460
Blank
Margot49
Central Valley, CA
Avatar_n_tn
Blank
cnoevl21